Its been a while since Ive been able to post regularly. Like I said before, we have moved. a week after we moved into our new house i went to work for 10 days out of town. my inlaws graciously drove all the way from NEW YORK to stay with the boys while I worked. it went great. but everything went NUTS when i got back home.
I struggled with whether or not to post this or even share about it at all, but most people have known "something" was up, and a few people got some tidbits here and there so, i decided i would clear it all up. or at least try to.
About 2 years about I was in a really bad wreck. A big truck hit me at an intersection and knocked me into another car, etc........
The important part of the story is that 2 years later I was still having alot of pain in my neck. I was having a hard time sleeping and tim and I went to the doctor to talk to him about it. He had me do an MRI (not fun) and after he reviewed the results he said it didnt seem to be major, but perhaps a muscle relaxer and a mild pain killer would help. I was skeptical about taking medicines, so i asked, "is it safe? what about pregnancy? what about side effects?" I didnt want to be "loopy" during the day- I had to take care of the "wild childs" :) He said, "nope, its perfectly safe, basically a strong advil". I said ok, hopped off the table and left. not another thought about it.
I filled the prescription for Tramadol (ultram) and didnt think much about it. I took it as prescribed and ONLY as prescribed. but I never googled it or thought about it again. It really did help. All I really noticed was that my neck stopped hurting. When I would begin to feel it, I took the medicine. that was about 2months ago.
When I came back from working those 10 days away from home I was really feeling more and more uncomfortable with being on a drug I had to take daily. Something in my spirit became really restless about it. I wasnt sure why, but I decided I would stop taking it and see how I felt. I thought that perhaps after being on the medicine for 2 months that maybe my neck had gotten better. So I just stopped taking it. the events unfolded like this:
The morning after I had made the decision to stop the medicine, I was talking on the phone to my sister. We were having an innocent light conversation and out of NOWHERE i couldnt breathe. I felt what i figured was a panic attack. I remember trying to just get off the phone without letting on anything was wrong and I grabbed the kitchen counter and had to slow my breathing. I tried to rationalize it. I tried to figure out where this had come from. Was I freaked about money? the kids? school? work? church? marriage? ummmm, yes. to all those things. I couldnt pinpoint why I felt like I was in a dead panic. Slowly it subsided. Im not huge on communication, so i didnt say anything to anyone. I figured it was a one time, weird thing.
But it wasnt. the panic came and went. It was SOOOO very unlike me. The next morning I woke up and it was UNBEARABLE. I had night sweats, and I mean soak the sheets, night sweats. I called my dad. I was very upset. I asked him if it could be a reaction to a medicine. He asked me what I was taking. I said, "nothing anymore. I WAS taking Tramadol. but i quit it a couple days ago." He said, "Tara, its the medicine. Tramadol is a SERIOUS drug. It is not uncommon for people to have major withdrawal from that medicine. it HAS to be stepped off of. NEVER quit cold turkey. It can cause seizures, it can be very serious." I was stunned.
I then did what any rational person would have done BEFORE introducing a major drug into their bodies and I googled it. I was stunned. page after page of withdrawal symptoms. All of which i fit to a T. panic, anxiety, nausea, vomiting, fever, weight loss (15 pounds....the only benefit as i see it!), night sweats, hallucinations (no, my cat was NOT perched on the sink watching me), restless leg syndrome..... and on and on. There were THOUSANDS of forums from people begging for help on how to deal with the withdrawal. Several doctors likened the withdrawal symptoms to drugs such as heroine.
Turns out, it takes about 2 weeks for the stuff to completely leave your system as it wreaks havoc on your serotonin levels and is an opioid. And apparently, it only causes a problem when you want to STOP taking it. There is no high, no euphoria, nothing. nada. you have NO idea that the drug is making your body DEPENDANT on it.
So, now, after what felt like an eternity, i am slowly getting back to normal (whatever that really is) and I have a deeper empathy for anyone dealing with anxiety disorder, or drug dependency, or addictions.
I also have this to say: if you are on Tramadol. TALK TO YOUR DOCTOR. if your doctor tries to give you tramadol. RUN FOR THE DOOR.
and if one more person calls me a junkie, well... we'll ALL see crazy. :)
ps. one thing that the doctors said would help is physical activity. So, I got busy in the garden. as hard as it was, physical work, and being outdoors helped ALOT.